Email updates

Keep up to date with the latest news and content from Radiation Oncology and BioMed Central.

Open Access Case report

5-FU-induced cardiac toxicity - an underestimated problem in radiooncology?

Felix Steger*, Matthias G Hautmann and Oliver Kölbl

Author Affiliations

Department of radiotherapy, University of Regensburg, Franz-Josef-Strauss-Allee 11, Regensburg, 93053, Germany

For all author emails, please log on.

Radiation Oncology 2012, 7:212  doi:10.1186/1748-717X-7-212

Published: 15 December 2012

Abstract

Background

5-Fluorouracil (5-FU) is an antimetabolite, which is frequently used as chemotherapeutic agent for combined chemoradiotherapy. The purpose of this study was to present the clinical course of three patients who developed severe cardiac toxicity by 5-FU and to give a review of the literature on the cardiotoxic potential of 5-FU.

Results

Cardiotoxicity is a rare, but relevant side effect of fluoropyrimidines. It comprehends a wide spectrum of side effects, from electrocardiogram changes (69% of cardiac events) to myocardial infarction (22%) and cardiogenic shock (1%).

In this case series three patients with cardiotoxic events during chemoradiotherapy including 5-FU, the reaction's characteristics and their influence on further therapy are described. Two of the patients could not be treated with 5-FU any more because they had developed a myocardial ischemia, which was most likely caused by fluorouracil. Another patient, who complained about typical angina pectoris during 5-FU-infusion and had a new left anterior hemiblock, was reexposed with prophylactic administration of nitrendipine.

Conclusion

Cardiotoxicity caused by 5-FU is an underestimated problem in radiooncology. Especially patients without history of cardiac disease are often treated as out-patients and therefore without cardiac monitoring. Consequently asymptomatic and symptomatic cardiac events may be overlooked. The benefit of prophylactic agents remains unclear, so close cardiac monitoring is the most established method to prevent manifest cardiotoxic events.